Alert archive / Kansas / Heat Advisories in 2018
Heat Advisory 2, NWS Dodge City, KS
NWS Dodge City, KS issued this heat advisory at Jun 27, 2018, 2:19 PM CDT for 6 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2018, 2:19 PM CDT (19:19 UTC)
- Expired
- Jun 27, 2018, 7:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Ellis County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1395 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 2421 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WWUS73 KDDC 271919 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 219 PM CDT Wed Jun 27 2018 KSZ031-046-065-066-081-090-280000- /O.NEW.KDDC.HT.Y.0002.180627T1919Z-180628T0000Z/ Ellis-Rush-Pawnee-Stafford-Pratt-Barber- Including the cities of Pheifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa 219 PM CDT Wed Jun 27 2018 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Dodge City has issued a Heat Advisory, which is in effect until 7 PM CDT this evening. * HEAT INDICES...105 to 108 degrees. * IMPACTS...The combination of hot temperatures and high humidity will lead to an increased risk of heat-related stress and illness. The very young, the elderly, those without air conditioning, and those participating in strenuous outdoor activities will be the most susceptible. Also, car interiors can reach lethal temperatures in a matter of minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Take extra precautions...if you work or spend time outside. When possible...reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency...call 9 1 1. && $$ TURNER
1 follow-up statement
958 WWUS73 KDDC 272356 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 656 PM CDT Wed Jun 27 2018 KSZ031-046-065-066-081-090-280100- /O.EXP.KDDC.HT.Y.0002.000000T0000Z-180628T0000Z/ Ellis-Rush-Pawnee-Stafford-Pratt-Barber- Including the cities of Pheifer, Hays, La Crosse, Larned, St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa 656 PM CDT Wed Jun 27 2018 ...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Temperatures will start to fall with the loss of daytime heating. Therefore the heat advisory will be allowed to expire on time. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Jun 27, 2:00 PM CDT, 19 minutes earlier.
Area forecast discussion, Jun 27, 2:00 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Wed Jun 27 2018 ...Updated Long Term... .SHORT TERM...(This afternoon through Thursday) Issued at 1125 AM CDT Wed Jun 27 2018 Strong 595 dm upper high over NE New Mexico at midday has assumed control of SW KS weather. Not much to discuss today, with widespread subsidence delivering a clear sky. With 850 mb temperatures near 32C and 594 dm heights, all locations will warm easily into the 100-105 range this afternoon. Some S/SE zones along the Oklahoma border will flirt with heat advisory criteria (105) for a few hours near max heating this afternoon. 12z NAM forecasts significant instability this afternoon (lifted index -8C and CAPE to 3000 J/kg) but strong capping and lack of forcing will make this a mute point. A clear sky will continue to tonight as strong yet progressive upper ridge translates onto the southern plains (centered SE of Wichita by sunrise Thursday). S/SW winds will remain modestly breezy at times overnight, in response to a low level jet focusing over the western zones. Temperatures again will hold in the lower 70s at most locations through sunrise. Thursday...Sunny, hot and windy. Upper ridge moves to the Ozarks in Missouri by evening, as broad troughing over the northern Rockies spreads onto the northern plains. This synoptic evolution will deliver stronger S/SW winds after 10 am Thursday. With about 8 mb of mslp gradient across the CWA, a typically windy day is expected with gusts in the 35-40 mph range. Afternoon temperatures will be a few degrees "cooler" Thursday, as heights/850 mb temps relax a bit. Still, a downslope component will be maintained, with highs 99-102 common. .LONG TERM...(Thursday night through Wednesday) Issued at 200 PM CDT Wed Jun 27 2018 Summer is here, with hot afternoons and typically weak flow. Friday...Continued sunny, hot and quite windy. Large upper anticyclone establishes over the Mississippi/Ohio valleys, with broad troughing over the northern Rockies/plains. The Kansas summer south wind machine will be humming on Friday, with winds averaging 25-35 mph (gusts to 45 mph). In the SW flow aloft, 12z GFS latches onto a weak embedded shortwave, which generates scattered convection across the western zones Friday evening. This is the basis for the pop grids from the model blend, with some support from 12z NAM. 12z ECMWF does not depict this activity. Chance/scattered category pops were confined to areas along and mainly west of US 83. Strong shortwave trough for late June standards swings into the northern plains on Saturday. Associated cold front will remain north of SW KS during the daylight hours, with only minor reductions in afternoon temperatures, back to the mid 90s. The best opportunity for showers and thunderstorms will be across the E/NE zones Saturday evening, as the approaching cold front interacts with the prefrontal trough/dryline and likely very strong instability over central Kansas. 12z ECMWF depicts a healthy MCS over northern Kansas Saturday evening, and am confident that some of this activity will impact the E/NE zones. Cold front passes Saturday night, with a NEly wind shift, and a reduction of temperatures back to near normal (lower 90s) on Sunday. With NEly veering to SEly upslope flow Sunday and Sunday evening, moisture and instability will be improved. Flow aloft will be quite weak, as upper high begins to reorganize nearby over the southern plains. Despite this, upslope flow and the remnant boundary should result in scattered convection Sunday afternoon/evening, probably favoring the SW zones. Some pops were maintained Monday, as weak shortwaves continue in SW flow aloft. After that, high pressure aloft will strengthen over the plains through all of next week. 12z ECMWF shows 500 mb heights near 592 dm at Dodge City Monday, escalating to a 600 dm ridge from Pueblo to Hastings by Thursday. Clearly, the heat will reintensify and rain chances will disappear next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1100 AM CDT Wed Jun 27 2018 Strong 595 dm upper high centered over NE New Mexico at midday will keep aviation weather quiet this TAF period. VFR/SKC will continue with nothing more than an occasional cirrus cloud. S/SW winds will remain only modestly gusty this afternoon, with gusts in the 25 kt range. A low level jet is forecast tonight, focusing over the western zones, where 850 mb winds reach 50 kts near GCK. Included LLWS at all airports during the 06-12z Thu timeframe. Much stronger S/SW winds are expected at all airports after 15z Thu, gusting in the 30-35 kt range. && .PRELIMINARY POINT TEMPS/POPS... DDC 102 73 101 74 / 0 0 0 0 GCK 102 71 100 72 / 0 0 0 0 EHA 104 71 99 71 / 0 0 0 0 LBL 105 71 101 72 / 0 0 0 0 HYS 103 73 102 76 / 0 0 0 0 P28 101 74 102 75 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jun 27, 2:45 AM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 245 AM CDT Wed Jun 27 2018 KSZ030-031-043>046-061>066-074>081-084>090-280745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 245 AM CDT Wed Jun 27 2018 /145 AM MDT Wed Jun 27 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Afternoon high temperatures will break the triple digit mark today with heat index values pushing 104 degrees in the far southeastern counties where relative humidity values will be higher in the 30-35 percent range. South winds 15-20 mph expected with no other hazards forecasted during this period. Day 1 Hazards ------------- * Excessive heat: Elevated risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thursday will push afternoon high temperatures again over the 100 degree mark with 104 degree heat index values for the southeastern counties. Winds will pick up out of the south to southwest gusting up to 25-30 mph Thursday and through the early afternoon of Saturday. Friday will see high temperatures push into the upper 90s. A frontal boundary will push through Saturday afternoon and evening alleviating the temperatures to the low to mid 90s during the afternoon and weakening the winds out of the west to northwest after frontal passage. Small chances for rain showers and thunderstorms during this time, but severity is not likely at this time. Sunday and Monday will see an increased risk for severe weather activity due to southeast, moist flow at the surface and increased instability. Confidence at this point is low on when and where this far out in the forecast but medium confidence on occurrence. Tuesday will precipitation chances push out of the area with temperatures increasing back into the mid 90s with more of a straight southerly flow at the surface as high pressure builds back into western Kansas just in time for outdoor activities for the Fourth of July. Days 2-7 Hazards ---------------- * Thursday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.